Oh Poop! Side effects are they worth it?

image from clipartfest.com

On January 25th I wrote about A Visit to the Migraine Doctor, in it I mentioned that my doctor was putting me on a new drug.  Diamox.  I haven’t been tolerating this medication very well.  I haven’t been posting as much as usual, because of some of the side effects.

After being put on this medication I started having extreme GI distress.  I had acid reflux, nausea, and diarrhea.  These became increasingly worse.  The acid reflux and nausea made it impossible to get a good night’s sleep.  The diarrhea was worse, there were times I didn’t make it to the bathroom.  I had no warning.  As I started a new diet about the time I was put on Diamox I thought the GI distress was caused by the diet.  I was wrong.  I ceased the diet and still the GI distress continued.

My cognitive dysfunction has been much worse than normal.  This is the main reason I haven’t been writing.  I just haven’t been able to think straight enough to process my thoughts.

There are times you have to decide if a medication’s benefits out weigh the side effects, as this medication did not reduce my headaches (if anything they have been worse) I’d say it’s not worth it.  So I’m officially off this medication now.  I don’t know how long it will take for me to get back in the grove of things here, but I’m happy things are getting back to my normal.

There are medications that cause minor side effects and I’ve decided to stay on them because they were helping more than the side effects were causing me trouble.  For example, Topamax changed my taste of certain foods.  This was minor when it helped my headaches.  (Unfortunately it isn’t helping my headaches like it used to, so we are working hard to find a new one that does.)

Until we can find a new drug that helps my headaches I’m stuck.  When I have a migraine, which is most of the time, I can’t think straight.  When I was on Diamox my thinking was even more muddled.  Now that I’m off it, I hope some of my cognitive function is returning.  I always have a bit of cognition problems due to Migraines and Meniere’s.  Speaking of cognitive disfunction, I am having a hard time writing this post.  I keep reading it over and over and forget what I just read.  I’ve been trying hard to keep up with other’s blogs but my memory is not working as it should, so I’m not absorbing the information a lot of the time.  I’m confused.  I can’t think straight, even more than normal.  I stopped Diamox a couple of weeks ago, I’m feeling much better, but my brain is still catching up, I think.

You must decide for yourself if the side effects of a medication is worth the benefits.  Of course, this drug was not worth it, as it didn’t have any benefits.  However, even if it had been beneficial I feel the side effects would not have been worth it.  Trade less migraines for extreme GI issues and brain fog?  I can’t do it.

Are there medications you are having side effects from but you still feel it’s worth taking?

Have you stopped a drug because of side effects even if it helps?

 

Advertisements

19 thoughts on “Oh Poop! Side effects are they worth it?

  1. I am very sensitive to many drugs. I hate taking unnatural things unless absolutely necessary. I recently had some brain fog as soon as I lowered the dose on the methpresdineose and it cleared up, my memory has returned to normal finally. I was hoping to be off it by now, however the symptoms from the RA issue is not letting up.

  2. Oh dear I’ve been there. On Prozac I noticed that my migraines were gone (I was on it for anxiety) but instead I had to deal with constant drowsiness, sleep paralysis, nausea, and panic attacks. Once the anxiety was resolved, I got off it. If I had daily, out of control migraines, I might have stayed on it, but I get a bad one about once a month and it just wasn’t worth being unable to function. I would consider trying a different antidepressant if the migraines got any worse, but I have already tried three and all of them reached a point where side effects far outstripped the original symptoms.

  3. I took diamox for a while and it seemed to help with the migraines until it reeked havoc on my stomach as well, but not as severely as it did to you. I’m sorry you’ve been having so many side effects, it’s really disheartening when something that supposed to help you causes more harm than good. I hope things continue to get better as you get it out of your system and you find something that works for you!

  4. Hello Wendy. How are you feeling now? I hope you are feeling a bit better and less cloudy. I sympathize with you having migraines. Growing up, i watched my mum suffer with them all the time – like nearly every day. Some days she couldn’t leave the bedroom, and other days she somehow managed to go about her daily life. I have only experienced migraines a few times – I couldn’t leave the bed; I was vomiting; and smells, sounds and light disturbed me. You must be really strong to cope with migraines on a regular basis. I really hope you find a medicine that helps you, with minimal (if possible zero) side-effects. Take care. Carly

    • Thank you Carly. I’m sorry your mother suffered with migraines. I have them aost every day. Every day for the last 3 months.
      Some are severe enough to put me to bed, other times I can cope, and do things.
      Thank you again, and thank you for coming by and leaving a comment.

  5. My computer disconnected and I wasn’t able to retrieve the initial comment. Will try to reconstruct.
    I was suggesting that it can take time to regain cognitive function — frustratingly slow — but that doesn’t mean prior functioning levels won’t be regained. So, give yourself time. That you were able to write, finish, and post means that you are getting “better.”
    Folks do need to weigh the side effects of a medication. As I’ve said before, I am my side effects. It can be difficult, at times, to judge where my underlying health issues end, and the side effects begin. Remember, too, that OTC medications carry side effects too. We often equate these more with prescription drugs.
    This is about half of what I said before, but I best post before my computer disconnects again.
    Do want to reassure you that lost cognitive function can be regained. It took a long time for me once I stopped a mood stabilizer to regain the motor and cognitive functioning I had lost. I know it’s frustratingly slow, but gradually, you will no doubt begin to feel like you are regaining what you have lost to Diamox.

    • Thank you, a great comment.
      I think I have side effects from everyhing, but most don’t hit me like this did.
      I am regaining my cognitive function.
      Slow but sure.
      At least I can knit! Lol
      As long as it’s a simple pattern.
      Thanks aging for such a thought for comment.

  6. You may not be thinking straight but your humor is intact. Loved your blog post’s title! And I so hope this last drug has been metabolized out of your system. I too have stopped many a drug because of the side effects. There were two that set off addictions!

    • Now that’s some serious side effects. Wow!
      I think I’m back to myself. Just can’t get motivated to write. I’m getting there.
      I’m glad someone appreciates my humor!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s